Michigan, 2020

Winter Storm and Winter Weather in Michigan, December 23 to 25, 2020

December 23 to 25, 2020 · NWS MQT · 6 events in 6 counties and zones

Arctic air pouring across Lake Superior behind a strong storm system tracking through the Great Lakes region brought moderate to heavy lake enhanced snowfall to the north wind snow belts of west and north central Upper Michigan from the evening of the 23rd into the 25th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic air pouring across Lake Superior behind a strong storm system tracking through the Great Lakes region brought moderate to heavy lake enhanced snowfall to the north wind snow belts of west and north central Upper Michigan from the evening of the 23rd into the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 23, 12:32 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 23, 12:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1232 PM EST Wed Dec 23 2020

.SHORT TERM...(Today and tonight)
Issued at 417 AM EST WED DEC 23 2020

Water vapor satellite this morning shows an impressive cyclone
developing over the central CONUS with a pronounced dry intrusion
over the Southern and Central Plains and a commahead of higher water
vapor wrapped around the cyclone through Minnesota and the Dakotas.
MSAS analysis confirms a 990 mb surface low is centered near the
Minnesota/South Dakota border. Out ahead of the cyclone SPC
Mesoanalysis depicts a broad SWerly 50-60 kt LLJ over much of the
Upper Mississippi Valley and Upper Midwest. This southerly flow will
lead to continued breezy conditions through the day, especially over
the east half, along Lake Michigan, and in the downslope areas
around Munising to Grand Marais. Elsewhere the persistent low cloud
cover and subsequent lack of mixing should prevent most of that
momentum from transferring down to the surface. That cloud cover will
also keep temps mostly steady through the day in the mid to upper
30s. There could be some scattered rain showers late morning through
afternoon ahead of the upper-level vort max before the cyclone dry
slot nudges into the central U.P. around 00z this evening.

The surface low is progged to track more or less overhead around 00z-
06z this evening, and that's when the fun begins. Right now it looks
like most of the commahead snow will remain just offshore over
western Lake Superior, but some of that steadier synoptically-forced
rain/snow will graze Ironwood and Ontonagon after about 18z. Once
the low lifts by to the north, CAA begins in earnest with 850 mb
temps progged to plunge to around -23 C by 12z Thursday. Winds
backing around from NNE to NNW and then NW will lead to a brief
period of upslope-driven snow along the western shoreline around 22z-
00z before transitioning to pure lake-effect after that. Given the
deep moisture (saturation to around 8 kft) and impressive lake-based
instability (sfc-850 mb delta T's around 27 C) this will be heavy
lake-effect snow for the NW wind LES belts of the western U.P. Rates
around 1"/hour or more are likely tonight before tapering off
somewhat early Thursday morning. Given how cold the air aloft will
be, dendritic growth will be limited to the lowest 1000-1500 ft of
the column which could actually hamper SLRs. Have those capped at
17:1 which is a bit lower than some other methods (Cobb gives 21:1
and Roebber 23:1). This leads to storm totals just through 12z
Thursday approaching 10" around Ironwood and in the Porkies, 4-8" in
the rest of the higher terrain of NW wind LES belts, and 2-4" in the
lowlands and elsewhere in the western counties, with of course more
to come after 12z Thursday. In addition, winds gusting to as high as
35 mph will lead to areas of blowing snow, so travel late tonight
through Friday will be very difficult and dangerous across the
western counties. Therefore, have issued a Winter Storm Warning for
Gogebic County and a Winter Weather Advisory for Ontonagon,
Houghton, Baraga, and Keweenaw counties, all 22z this afternoon
through 06z Friday.

Elsewhere in the U.P. heavy snow won't be a concern in the short-
term period. Strong NW flow will carry LES showers as far east as an
Iron Mountain to Marquette line by early Thursday morning but these
will only accumulate to an inch or two at most through 12z Thursday.
What will be a concern, however, is the possibility of a flash
freeze. Temperatures will plunge from the upper 30s this evening to
the mid teens central and upper single digits west by Thursday
morning with cooling rates around 20 degrees/6 hours or more. Any
wet or slushy surfaces from snowmelt today will quickly freeze
leading to icy roads late tonight and Thursday morning.

Lastly, the strong southerly flow today will lead to lakeshore
flooding along the Lake Michigan and Bay of Green Bay shorelines.
Have upgraded the Lakeshore Flood Advisory for Schoolcraft County to
a Warning given wave heights expected to reach 12-14 feet this
afternoon and evening. Given the wind will be S to SSW and thus
inflow into the bay won't be as great as it would under a SE or E
winds, will maintain/not upgrade the Lakeshore Flood Advisory for
Delta County. For Lake Superior, have issued a Lakeshore Flood
Advisory for the western shoreline counties for tonight into
Thursday morning given waves building to 12 to 15 feet.

.LONG TERM...(Thursday through Tuesday)
Issued at 539 AM EST WED DEC 23 2020

With a brief exception over the next couple of days, split flow will
dominate thru at least the end of this month. This split flow regime
that has prevailed since the beginning of Nov has been the reason
for the mild conditions and notable lack of snowfall across Upper
MI. The flow is currently consolidating as ridge amplification along
the W Coast is leading to a deepening central N America trof. This
trof will progress to the E Coast by the weekend. Meanwhile,
upstream, shortwaves will cut thru the western ridge, bringing a
return to a more pronounced split flow once again. It is noted that
the AO is in the negative phase, as it has been since the beginning
of the month, and ensemble fcsts indicate that it will become more
negative, perhaps significantly so. Typically, this supports lower
heights thru the mid latitudes with increased potential for colder
air to push southward. Remains to be seen if that is in the offing,
but medium range models tend to suggest the northern stream in the
reemerging split flow may be a little more suppressed than it has
been this season at least early next week. So, after the turn to
sharply colder conditions with the passing trof over the next few
days, warming across Upper MI with the returning split flow may not
be quite as pronounced as it has been over the last several weeks.
Expect temps to return to around normal for next week with above
normal days more frequent than blo normal. As for pcpn, pcpn will
mostly be LES Fri thru early Sun. Early next week, a shortwave that
cuts thru the western ridge may try to phase with a northern stream
wave over the Great Lakes region. Associated low pres moving across
the Great Lakes region may bring a system snow to the fcst area.
Otherwise, at the minimum, a surge of colder air associated with the
northern stream wave will cause an increase in LES later Sun/Mon.
During the midweek period, there may be another potential
interaction btwn northern and southern stream waves in the Great
Lakes region or a stronger southern wave lifting northward to
provide the potential of some system snow.

Beginning Thu, mid-level trof will be over the western Great Lakes.
Shortwave moving across the area tonight will lift ne into Ontario.
Meanwhile, energy diving into the trof will help close off a mid-
level low vcnty of the Lower Ohio Valley by Thu evening. Much colder
air flowing into the area behind the Ontario wave will have already
dropped 850mb temps to the lower -20s C across western Lake
Superior/western Upper MI by 12z Thu, and those temps will change
little during the day. To the e, 850mb temps around -12C to start
the day will fall to around -18C by evening. Although deep moisture
will be present upwards of 10kft or more, especially over the w,
fcst soundings show a pronounced inversion present at 5-6kft, not
exactly what you would expect with the mid-level trof overhead.
Certainly, the deep moisture will aid LES, but the inversion will
prevent deeper convection from occurring. In addition, the colder
air over the w will suppress the DGZ to the lower 1000kft or so AGL
to reduce SLRs. Overall, expect widespread NW/NNW flow LES off
western Lake Superior on Thu with 12hr snow accumulations generally
in the 3-6 inch range. Could be a few isolated amounts up to 8
inches over the highest terrain. To the e, LES will increase during
the day under caa. Accumulations of 1 to 5 inches are expected
there, lowest in Luce County where LES will pick up later in the
day. Temps over much of western Upper MI will hold in the 5-10F
range thru the day. With brisk winds, wind chill values will be as
low as -10 to -15. To the e, temps will be in the 15-20F range. BLSN
will be an added hazard in the snowbelts.

Late Thu aftn/evening, winds are fcst to veer slightly, which will
bring steadier LES into Marquette County. Othewise, deeper moisture
begins to pull out during the night, and waa gets underway. By 12z
Fri, 850mb temps will have modified to around -13C over western Lake
Superior and to around -16C over eastern Lake Superior. This will
work to raise the DGZ in the convective layer and increase SLRs. So,
despite deeper moisture beginning to thin out, will be able to fluff
up the snow a bit more. Expect snow accumulations of generally 1 to
3 inches in the snowbelts with some 4 inch amounts in Marquette
County/western Alger County.

Slight warming continues Fri, and as winds back, LES will shift to
the w to nw wind snowbelts. With colder conditions across eastern
Lake Superior, a couple of inches snow will be possible across the
eastern fcst area. Lighter amounts expected w. Temps will rebound to
the upper teens and lower 20s. Shortwave dropping se into the
eastern trof may brush the area Fri night, causing a brief increase
in LES Fri night/early Sat, mainly into the eastern fcst area. Some
light w to nw flow LES will then continue thru Sat into early Sun as
air mass should remain cold enough. Snow accumulations will be
light.

A southern stream wave will then track eastward to the western Great
Lakes Sun night. There may be some interaction with a northern
stream wave that will be dropping se toward the western Great Lakes.
Will be something to monitor as interaction would increase the
potential of a widespread system snowfall, including lake
enhancement near Lake Superior later Sun into early Mon. Otherwise,
another surge of colder air dropping 850mb temps to around -20C in
the wake of the northern stream wave will result in increasing LES
off Lake Superior Sun night/Mon.

WAA into Tue will bring an end to LES as 850mb temps rise above -10C.
Medium range models suggest a stronger southern stream wave will
move l move out across the Plains midweek. This wave may offer the
potential of a system snowfall if it ends up lifting far enough to
the n as it progesses downstream.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1231 PM EST WED DEC 23 2020

An active TAF period is likely as a strong low pressure system and
cold front continue to move toward the Great Lakes. LLWS likely for
all terminals this afternoon through early evening. Low cigs from
MVFR down to a likely IFR as the day continues because of rain
showers transitioning to snow showers from west to east for CMX and
IWD. Fluctuations of MVFR/VFR at SAW are likely this afternoon.
Expect sustained winds to increase this afternoon to near 20 knots
at SAW, and higher sustained winds for CMX and IWD near 0Z of 20-25
knots. Wind gusts at CMX will approach 35 knots this evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 450 AM EST WED DEC 23 2020

The long-advertised gale is finally here. S gales are ongoing over
the eastern and north-central lake this morning, occasionally up to
40 kts, and will continue through this afternoon before briefly
subsiding to around 30 kts this evening. At that point the low
pressure center will be located over western Upper Michigan. As the
low lifts north across the lake this evening, cold air will wrap in
around it and cover the lake leading to a rapid increase in winds
across the lake. Winds on the west half will go from light 10 kt
easterlies this afternoon to N gales to 40 kts this evening in the
span of less than 6 hours. NW gales will reach the north-central
lake and east half of the lake after midnight and will peak at
around 40 kts there as well. Thus, Gale Warnings are in effect. For
the east half, have lumped the ongoing southerly gale in with
tonight's NW gale to have one long Gale Warning instead of two
separate warnings given there is only about 9 hours between
them. Gales are expected to end across the lake Thursday afternoon.

Moderate freezing spray is expected across the west half of the
lake this evening and will become widespread heavy freezing spray
across the west half and north-central after midnight tonight.
Therefore have issued a heavy Freezing Spray Warning in addition to
the Gale Warning. Heavy freezing spray should end shortly after
midnight Thursday morning but moderate freezing spray will persist
into Friday, ending from west to east Friday afternoon as NW winds
relax from 30 kts in the morning to 20-25 kts in the afternoon.

Winds around 20-25 kts will continue east half through Saturday
before relaxing to less than 20 kts across the lake Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 5 PM this afternoon to 1 AM EST
     Friday for MIZ001>004-084.

  Lakeshore Flood Advisory from 8 PM this evening to 8 AM EST
     Thursday for MIZ002-003.

  Lakeshore Flood Advisory from 8 PM this evening to 1 PM EST
     Thursday for MIZ001.

  Winter Storm Warning from 4 PM this afternoon to midnight CST
     Thursday night for MIZ009.

  Lakeshore Flood Advisory from 7 PM this evening to 3 AM CST
     Thursday for MIZ009.

  Lakeshore Flood Warning until 5 AM EST Thursday for MIZ014.

  Lakeshore Flood Advisory until 5 AM EST Thursday for MIZ013.

Lake Superior...
  Gale Warning until 7 PM EST this evening for LSZ251-267.

  Heavy Freezing Spray Warning from 4 AM to 10 PM EST Thursday for
     LSZ266.

  Gale Warning until 2 PM EST Thursday for LSZ243>245-248>250-
     264>266.

  Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
     evening to 10 PM EST /9 PM CST/ Thursday for LSZ162-240>244-
     263-264.

  Gale Warning from 4 PM EST /3 PM CST/ this afternoon to 2 PM EST
     /1 PM CST/ Thursday for LSZ240>242-263.

  Gale Warning from 4 PM EST /3 PM CST/ this afternoon to 7 AM EST
     /6 AM CST/ Thursday for LSZ162.

Lake Michigan...
  Gale Warning until 4 AM EST Thursday for LMZ221-248-250.

&&

SHORT TERM...RJC
LONG TERM...Rolfson
AVIATION...BW
MARINE...RJC
Hazardous weather outlook, Dec 23, 6:46 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
646 AM EST Wed Dec 23 2020

MIZ001>007-009>014-084-085-241300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
646 AM EST Wed Dec 23 2020 /546 AM CST Wed Dec 23 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate to heavy lake effect snow is expected over western Upper
Michigan later this afternoon through tonight. Patchy blowing
snow will also develop. Expect hazardous travel. See the latest
winter weather message for complete details.

Across central Upper Michigan, rapidly falling temperatures
tonight may result in wet roads quickly becoming icy.

For the Lake Michigan beaches of Delta and Schoolcraft counties,
large waves on Lake Michigan will cause some beach erosion and
lakeshore flooding today and tonight. See the latest Lakeshore
Hazard Message for complete details.

Beach erosion and minor lakeshore flooding is expected tonight
along the Lake Superior shore of western Upper Michigan. See the
latest Lakeshore Hazard Message for complete details.

Some beach erosion and minor lakeshore flooding is possible late
tonight along the Lake Superior shore of Marquette and Alger
counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate lake effect snow and blowing snow is expected in the
northwest to north wind snowbelts Thursday and Thursday night.

Some beach erosion and minor lakeshore flooding is expected
Wednesday morning along the western and northern Keweenaw
Peninsula lakeshores. See the latest Lakeshore Hazard Message for
complete details.

Some beach erosion and minor lakeshore flooding is expected
Thursday into Thursday night along the Lake Superior lakeshore
east of Big Bay.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-241300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
646 AM EST Wed Dec 23 2020 /546 AM CST Wed Dec 23 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

South gales to 40 knots are expected over parts of central Lake
Superior this morning. South gales of 40 to 45 knots are expected
over eastern Lake Superior today. See the latest Marine Weather
Message and Open Lake Forecast for more details.

North to northwest gales of 35 to 40 knots will develop over
western Lake Superior by late afternoon and over the rest of Lake
Superior, except the far east, tonight. Heavy freezing spray will
also develop over all but far eastern Lake Superior tonight. See
the latest Marine Weather Message and Open Lake Forecast for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North to northwest gales of 35 to 40 knots are expected across
most of Lake Superior Thursday morning into early Thursday
afternoon. Heavy freezing spray will continue over all but far
eastern Lake Superior Thursday into Thursday night. See the latest
Marine Weather Message and Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-241300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
646 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

South gales of 40 to 45 knots are expected today through much of
tonight. See the latest Marine Weather Message and Nearshore
Marine Forecast for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Baraga

When
December 23, 1:00 PM EST to December 24, 1:00 PM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a social media report of an estimated seven inches of lake effect snow in 24 hours at Baraga.

Winter Weather, Ontonagon

When
December 23, 4:00 PM EST to December 24, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured just over 9 inches of lake enhanced snow in approximately 16 hours.

Winter Weather, Northern Houghton

When
December 23, 4:00 PM EST to December 25, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Painesdale measured a two-day lake enhanced snowfall total of nearly 14 inches. A spotter at Twin Lakes measured 11.5 inches over a two-day total ending the morning of the 25th.

Winter Storm, Gogebic

When
December 23, 4:00 PM CST to December 25, 12:00 AM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a report via social media of an estimated 12 inches of snow in less than 18 hours at Ironwood.

Winter Weather, Alger

When
December 24, 9:00 AM EST to December 25, 9:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Munising measured six inches of lake effect snow in 24 hours. There was also a public report of an estimated five to six inches in 24 hours near Grand Marais.

Winter Weather, Marquette

When
December 24, 7:00 PM EST to December 25, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service office in Negaunee Township measured 4.8 inches of lake effect snow in 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931255, 931202, 931205, 931195, 931208, 931211.